Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS North Platte, NE

July 5, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2003, 6:16 AM MDT for Cherry County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 6:16 AM MDT (12:16 UTC)
Expired
Jul 5, 2003, 7:15 AM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS53 KLBF 051216
SVRLBF
NEC031-051315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 AM MDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 AM MDT

* AT 612 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 22 MILES SOUTHWEST
  OF MERRIMAN...OR ABOUT 8 MILES SOUTHEAST OF GORDON...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  11 MILES SOUTH OF MERRIMAN AROUND 700 AM MDT
  14 MILES SOUTHWEST OF ELI AROUND 715 AM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4296 10206 4253 10205 4254 10104 4297 10100

$$

CLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:32 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 2:32 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT SAT JUL 5 2003

RADAR RELATIVELY QUIET ATTM EXCEPT FOR BOUNDARIES FLYING SOUTH
BEHIND EARLIER SVR CONVECTION. MODERATELY WESTERLY FLOW CONTINUES
ACROSS THE NORTHERN PLAINS INTO NORTHERN CWA AS THIS AREA SQUEEZED
BETWEEN LOWS OVER CENTRAL CANADA AND STRONG RIDGE OVER DESERT SW.
WATER VAPOR SHOWING SERIES OF WAVES MOVING IN SOUTHERN EDGE OF THIS
FLOW...LINED UP FROM WESTERN SD BACK TO COAST OF OREGON. THESE
WAVES...LEFT OVER BOUNDARIES/FRONT AND SUFFICIENT LOW LEVEL MOISTURE
WILL CONTINUE THREAT OF CONVECTION NEXT FEW DAYS.

CURRENT SFC ANALYSIS SEEMS TO HAVE FRONT FROM WC KS INTO SE
NEB...WITH MAIN LOW OVER SE CO AND NEW LOW IN SW PANHANDLE. SEEMS AS
STRONGER NORTHERN VORT MOVING OUT OF E/WY LATE THIS MORNING WILL
SUPPORT MODELS MOVING FRONTAL BOUNDARY BACK NORTH INTO SOUTHERN
FA...AS SOUTHERLY LOW LEVEL FLOW INCREASES. MOISTURE POOLING NORTH
OF FRONT EVIDENCED BY DP IN THE UPPER 60S/70 OVER SOUTHERN FA.
CONVECTION SHOULD INITIATE ALONG THIS BOUNDARY OR LEFT OVER OUTFLOW
BY EARLY AFTERNOON AS SFC HEATING SHOULD BE STRONG AGAIN TODAY WITH
TEMPS REACHING UPPER 80-MID 90S AGAIN. WOULDNT PLACE A BET...BUT
EXPECT CONVECTION TO FIRE IN CENTRAL FA WITH HI-RES ETA ALSO SHOWING
DRY LINE BULGE INTO SW NE BY AFTERNOON. SHEAR/INSTABILITY STRONG
ENOUGH FOR ORGANIZED CONVECTION ESPECIALLY EASTERN FA. MOST ACTION
SHOULD END LATE EVENING...AS LOW LEVEL SW JET SHOULD KEEP BEST
ACTION TO EAST OF FA...HOWEVER MAY KEEP POPS IN EASTERN FA.

SUN STRONGER NORTHERN STREAM WAVE MOVES INTO NORTHERN HIGH PLAINS
HELPING TO PUSH SFC LOW AND DRY LINE FARTHER WEST INTO CENTRAL FA BY
AFTERNOON. AS NORTHERN WAVE CONTINUES TO MOVE INTO GREAT LAKES SUN
NITE COLD FRONT WILL BE PUSHED SOUTH ACROSS FA. WITH MOISTURE
POOLING NORTH OF FRONT FOR MONDAY...HENCE CONTINUED POPS THROUGH
TUESDAY BEFORE SW RIDGE BUILD INTO CENTRAL PLAINS PUSHING STRONGER
FLOW FARTHER NORTH.

.LBF...NONE.

DP
Hazardous weather outlook, Jul 5, 4:30 AM MDT, 1 hour 46 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY
COUNTY...TO IMPERIAL. WEST OF THIS LINE...ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...HOWEVER NONE IS EXPECTED TO BECOME
SEVERE.

A WEAK SURFACE TROF OF LOW PRESSURE WILL LIFT SLOWLY NORTH AS A WARM
FRONT THIS AFTERNOON AND EVENING. AT THE SAME TIME...THE FIRST IN A
SERIES OF UPPER LEVEL DISTURBANCES WILL PULL OUT OF THE CENTRAL
ROCKIES INTO THE HIGH PLAINS. AS THE DISTURBANCE...MOVES EAST INTO
THE SLIGHT RISK AREA...IT WILL COMBINE WITH DEEP LOW LEVEL MOISTURE.
SURFACE HEATING WILL DESTABILIZE THE ATMOSPHERE FURTHER LATE THIS
AFTERNOON. SHEAR PROFILES IN THE MID LEVELS FAVOR SUPERCELL
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. WEST OF THE SLIGHT
RISK AREA...SOME GUSTY WINDS MAY ACCOMPANY THUNDERSTORMS AS THEY ARE
EXPECTED TO BE ELEVATED IN NATURE. THUNDERSTORMS SHOULD COME TO AN
END BY LATE EVENING AS THE ATMOSPHERE STABILIZES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL FIRE IN
THE LATE AFTERNOON AND EVENING HOURS. A SURFACE FRONTAL BOUNDARY
WILL REMAIN STATIONARY ACROSS THE OUTLOOK AREA. THIS BOUNDARY WILL
SERVE AS THE FOCAL POINT FOR SHOWERS AND THUNDERSTORMS...AS IT
INTERACTS WITH DEEP LOW LEVEL MOISTURE...AFTERNOON HEATING...AND AN
UPPER LEVEL DISTURBANCE APPROACHING THE AREA. AT THIS TIME...THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EAST OF A LINE FROM
CODY...IN NORTH CENTRAL CHERRY COUNTY...TO NORTH PLATTE...TO
BRADY...IN EASTERN LINCOLN COUNTY. WEST OF THIS LINE...NO SEVERE
WEATHER IS ANTICIPATED.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...NO SEVERE WEATHER
IS ANTICIPATED.

THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS A RIDGE
OF HIGH PRESSURE ALOFT BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY DURING THE LATE
AFTERNOON AND EVENING HOURS. AT THIS TIME...SPOTTER ACTIVATION IS
NOT ANTICIPATED MONDAY THROUGH FRIDAY.

CLB

In the hours before

Local storm report, Jul 5, 6:10 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0710 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 AM    GORDON                    NE   1.75 IN HAIL
07/05/03   SHERIDAN

JC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 4, 7:14 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Jul 4, 8:03 PM MDTSevere Thunderstorm WarningLBFBrown42 min
Jul 4, 8:12 PM MDTSevere Thunderstorm WarningLBFCherry63 min
Jul 5, 5:35 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan40 min
Jul 5, 6:51 AM MDTSevere Thunderstorm WarningLBFCherry24 min
Jul 5, 4:55 PM MDTTornado WarningLBFCherry35 min
Jul 5, 5:30 PM MDTTornado WarningLBFCherry60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.